Tennessee, 2002Flash Flooding and Flooding in Tennessee, December 19, 2002
December 19, 2002 · NWS MEG · 9 events in 8 counties and zones
5 flash flood, 4 flood, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 19, 3:30 AM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Dec 19, 3:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CST THU DEC 19 2002
KNQA RADAR SHOWS A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
STRETCHING FROM THE NORTHEAST TO THE SOUTHWEST PART OF THE CWA. THE
LINE HAS BEEN SLOWLY MOVING WEST. THE LINE HAS SHOWN SIGNS OF
WEAKENING. MODELS ARE SHOWING REDEVELOPMENT OF THUNDERSTORMS IN
MOST OF THE CWA. SPC HAS A MODERATE RISK OF SEVERE STORMS IN THE
TUPELO AREA. A SLIGHT RISK IN THE REST OF THE COUNTIES EAST OF THE
MISSISSIPPI RIVER. HEAVY RAINFALL IS POSSIBLE TODAY...BUT DON/T
EXPECT ANY HEAVIER RAIN THAN WHAT WE HAVE HAD TONIGHT. WILL HOLD
OFF ISSUING ANY FLASH FLOOD WATCH BECAUSE OF THIS REASON. EXPECT THE
LINE OF SHOWERS AND STORMS TO CONTINUE TO MOVE SLOWLY. GUIDANCE IS
SHOWING VERY HIGH POPS...CATEGORICAL EVERYWHERE. CURRENTLY
JONESBORO ZONE AREA HAS HARDLY ANY RAIN IN THE AREA...BUT MODELS ARE
SHOWING SOME REDEVELOPMENT OF SHOWERS BEHIND THE CURRENT LINE. SO
WILL GO LIKELY IN JONESBORO AND CATEGORICAL EVERYWHERE ELSE. THE
FRONT WILL PASS THROUGH THE MEMPHIS AREA AROUND MIDDAY ENDING THE
CHANCE OF THUNDERSTORMS...ONCE THE FRONT PASSES THROUGH. SHOWERS
MAY LINGER THOUGH THROUGH THURSDAY NIGHT IN AREAS EAST OF THE
RIVER. SO HAVE PUT SLIGHT CHANCE POPS IN MEMPHIS AND JACKSON ZONE
GROUPING AND CHANCE POPS IN THE TUPELO ZONE.
TEMPERATURES WILL DROP BEHIND THE FRONT BACK TO NEAR CLIMO. CLOUDS
WILL BEGIN TO DECREASE THURSDAY NIGHT. HIGH PRESSURE MOVES INTO THE
AREA ON FRIDAY. EXPECT COOLER BUT SUNNY CONDITIONS.
THE NEXT FRONT WILL APPROACH THE AREA ON SATURDAY AND WILL MOVE
THROUGH THE AREA ON SATURDAY NIGHT. MODELS SHOWING PRECIPITATION
STARTING SATURDAY AFTERNOON ENDING SUNDAY MORNING. EXPECT
PRECIPITATION TO BE RAIN FOR MOST OF THE NIGHT BUT MAY CHANGE TO
SNOW AS TEMPERATURES DROP BEHIND THE FRONT. HAVE ADDED SLIGHT CHANCE
POPS OF RAIN EVERYWHERE SATURDAY AND HAVE ADDED A CHANCE OF RAIN OR
SNOW SATURDAY NIGHT EVERYWHERE FOR NOW.
HIGH PRESSURE MOVES BACK INTO THE AREA BEHIND THE FRONT.
TEMPERATURES WILL REMAIN ON THE COOL SIDE. A LOW PRESSURE SYSTEM
WILL APPROACH THE AREA CHRISTMAS EVE AND CHRISTMAS DAY. HAVE KEPT A
CHANCE FOR RAIN ON CHRISTMAS EVE AND A CHANCE FOR RAIN OR SNOW ON
CHRISTMAS DAY.
PRELIMINARY NUMBERS
MEM 62/37 52/35 54 +2002
MKL 60/34 50/32 52 +2002
JBR 58/34 51/33 52 71002
TUP 65/40 53/33 55 +3002
.MEG...NONE.
KRS
Hazardous weather outlook, Dec 19, 4:24 AM CST, 4 hours 36 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY
A COLD FRONT WILL PUSH THROUGH THE MID SOUTH TODAY. SOME STORMS MAY
BE SEVERE DURING THE MORNING HOURS...MAINLY IN SOUTHEAST PORTIONS OF
WEST TENNESSEE...AND IN NORTHEAST MISSISSIPPI. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS. LOCALLY HEAVY RAINFALL MAY
ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...
A FRONT WILL MOVE THROUGH SATURDAY NIGHT BRINGING A CHANCE FOR LIGHT
RAIN OR LIGHT SNOW ACROSS THE MID SOUTH. NO ACCUMULATION EXPECTED. A
LOW PRESSURE SYSTEM WILL APPROACH THE AREA ON CHRISTMAS EVE AND
CHRISTMAS DAY. THE SYSTEM WILL BRING A CHANCE FOR RAIN ON CHRISTMAS
EVE AND A CHANCE FOR RAIN OR SNOW ON CHRISTMAS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED...THIS MORNING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.
KRS
Flash Flood, Madison
- When
- December 19, 9:00 AM CST to 11:30 AM CST
- Where
- Madison County, Adair
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Several roads and streets were flooded.
Flash Flood, Fayette
- When
- December 19, 9:00 AM CST to 11:00 AM CST
- Where
- Fayette County, Oakland
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Several roads were flooded.
Flash Flood, Chester
- When
- December 19, 9:00 AM CST to 11:00 AM CST
- Where
- Chester County, Henderson
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Several roads were closed due to flooding.
Flood, Shelby
- When
- December 19, 9:30 AM CST to 10:00 AM CST
- Where
- Shelby County, Millington
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Some minor street flooding occurred in Millington.
Flash Flood, Henderson
- When
- December 19, 10:00 AM CST to 12:00 PM CST
- Where
- Henderson County, Lexington
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Some roads were closed due to flooding.
Flood, Gibson
- When
- December 19, 10:10 AM CST to 10:30 AM CST
- Where
- Gibson County, Laneview
- Property damage
- $500
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.997, -88.933 (the zone’s center; the record gives no point)
Some minor street flooding occurred in Laneview.
Flash Flood, Haywood
- When
- December 19, 11:00 AM CST to 12:30 PM CST
- Where
- Haywood County, Brownsville
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.583, -89.284 (the zone’s center; the record gives no point)
Some roads were closed due to flooding.
Flood, Tipton
- When
- December 19, 12:00 PM CST to 12:30 PM CST
- Where
- Tipton County, Covington
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Some minor street flooding occurred in Covington.
Flood, Tipton
- When
- December 19, 3:40 PM CST to 4:00 PM CST
- Where
- Tipton County, Munford
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.497, -89.759 (the zone’s center; the record gives no point)
Some minor street flooding occurred in Munford.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002$1.1 million · F2 · 11 events
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002$20,000 · 12 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Damaging Wind in Alabama, December 19, 2002$20,000 · 50 kt wind · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Flash Flooding and Flooding in Tennessee, December 19, 20027 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
- Winter Storm and Damaging Wind in California, December 19 to 20, 200255 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326003, 5326004, 5326006, 5326000, 5326007, 5325999, 5326005, 5326001, 5326002.